Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Aging With HIVAging With HIV
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


My muscles ache
Jun 30, 2016

I have been HIV positive for 19 years. I have been very health and take my meds as ordered. But last few weeks my muscles and joints ache more with my normal activity. Why?

Response from Mr. Vergel

Muscle aches can be caused by dehydration, excessive exercise, active infections, and certain medications.

For instance, some patients treated with statins develop muscle symptoms, and some develop severe muscle toxicity. The mechanism for these adverse muscle reactions is unknown.

A blood test called CPK can detect muscle toxicity caused by a medication. CPK is creatine phosphokinase, an enzyme found mainly in the heart, brain, and skeletal muscle. It is tested by taking a blood sample. High CPK can indicate muscle destruction, heart attacks, central nervous system issues, and others. Long term exposure of high CPK can load up your kidneys, and may cause muscle loss and weakness.

However, some patients receiving statins who experience muscle pain have normal creatine kinase levels suggests that muscle toxicity may occur below the threshold required to increase enzyme levels.

Some HIV medications may increase CPK

More about CPK in HIV

A CPK blood test is usually not included in the usual lab work in HIV care unless you ask for it. Sometimes we have no symptoms when CPK is high, but most of the time we have body aches and soreness.

CPK can increase with exercise. To make sure your high CPK is not induced by heavy exercise, do not exercise for 5 days and have another test done after that.

Some other medications and street drugs can also increase CPK. Among them are amphotericin B, ampicillin, some anesthetics, blood thinners, aspirin, clofibrate, dexamethasone, Cialis, furosemide, alcohol, and cocaine.

Low thyroid function can also be a cause of high CPK.

I hope this answers your question. Since I had very limited information from you, I expanded on the CPK issue since it is one rarely discussed by physicians in HIV care.

In health,

Nelson


Previous
Hello Nelson. Processing the Orlando Massacre
Next
Contagio

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement